Kratom Now Proven to Cause Fatal Overdose Risk
Several news stories have been published recently, bringing to light that people across America are dying from mitragynine toxicity, which is caused by the long-term ingestion of kratom. Unfortunately, kratom is primarily identified as an herbal supplement and not a drug. These recent deaths demand fast action to discourage the public from using kratom and to help those who can’t stop using it to seek help.
Stories Surface of Kratom-Related Deaths
Reports have emerged from New York City to Florida, Washington, and beyond of Americans dying from mitragynine toxicity caused by kratom ingestion. Kratom is legal in most states and is classified as an herbal supplement, hence the alarm and concern over the growing numbers of kratom-related deaths and the need for a broader legal and health-related response.
In New York City, a man collapsed and died from a mitragynine-induced grand mal seizure that resulted from the buildup of mitragynine in his system over time, not as the result of acute mitragynine toxicity.
In Florida, a jury awarded $11 million to the family of a woman who died after taking a kratom supplement, with the company that made the supplement now on the hook to pay the family for the wrongful death. The coroner in that case also noted mitragynine was the cause of death.
In Washington, a jury awarded $2.5 million in another kratom wrongful death case. In that case, jurors held a health supplement company liable for the death of a 39-year-old marine mechanic and father of three. In that case, the coroner’s report also attributed the death to mitragynine.
In light of the deaths, even groups that previously advocated for kratom are issuing statements demanding the federal government regulate the substance. “The Agency’s [FDA] refusal to implement product manufacturing and marketing standards has led to the marketing of dangerous kratom products, exposing consumers to unacceptable risks,” says Mac Haddow, senior fellow on public policy for the American Kratom Association. But while FDA intervention is a must and should be called for, the best solution would be for Americans to get informed on kratom and then avoid it.
What Is Kratom?
The word “kratom” refers to a substance derived from the dried leaves of a tropical evergreen tree. The active ingredient in kratom is mitragynine, a chemical that affects the brain’s receptors in much the same way that opioid painkillers and heroin do. While the substance has been used for centuries in Southeast Asia, its introduction to the U.S. was relatively recent. According to the National Institute on Drug Abuse, some people use kratom as an opioid alternative and as a way to cope with pain, depression, and anxiety. According to NIDA’s annual survey, about 1.7 million people in the U.S. use kratom each year, evidence of the drug’s rapid rise in popularity.
Regarding legal status, kratom lives in a gray area where the Food and Drug Administration has not approved the substance for consumption, but there are also no federal laws governing its use. Currently, the drug is classified as an “herbal supplement,” and the FDA is not overseeing its manufacture, processing, or distribution. On the state level, Alabama, Arkansas, Indiana, Rhode Island, Vermont, and Wisconsin have passed laws banning kratom or adding it to the list of controlled substances.
Effects of Using Kratom
Experts are ringing the alarm that kratom is not a safe alternative to opioids or a legitimate treatment for pain, depression, or anxiety. “Some potential side effects of kratom include nausea, constipation, dizziness, dry mouth, and loss of appetite,” said Pat Aussem, vice president of consumer clinical content development at the Partnership to End Addiction. “Long-term use of high doses may lead to dependence and withdrawal symptoms when not used.” Many of those effects are also the effects users experience when experimenting with opioids.
One of the particularly concerning aspects of kratom is that, while its effects resemble those of opioids, kratom doesn’t seem to cause overdoses in the same way opioids do. For example, while some of the reported kratom deaths have been caused by acute intoxication, others have been caused by the gradual buildup of mitragynine in the bodies of users who consumed the drug over time. For example, in the case of a New York man who died from mitragynine toxicity earlier this year, his mother, Karen Butler, highlighted the fact that the overdose was assessed by the coroner to be caused by a gradual buildup of mitragynine in his system, as opposed to an overdose resulting from acute toxicity. “Mitragynine toxicity [was] the cause of death, and mitragynine is the primary drug in kratom,” said Butler. “He didn’t have so much in his system that it was a singular overdose. It was more using it for long periods of time,” she said.
Those findings are particularly alarming because they mean a kratom overdose could occur even if someone had not used kratom that day. It also means it’s impossible for users to safely use the drug, as there is no way of knowing when a mitragynine buildup may lead to an overdose.
Beyond the risk for overdose, the National Institute on Drug Abuse highlighted other risk factors connected to kratom use, including psychiatric, cardiovascular, gastrointestinal, and respiratory problems. Clinicians who examine kratom patients report observing mental and neurological symptoms like confusion, tremors, and seizures. They also report heart and lung problems like high blood pressure and slow breathing. Gastrointestinal problems like nausea and vomiting are also noted as side effects.
Because kratom use is relatively new to U.S. researchers and public health officials, the long-term effects of its use are not well understood. In addition to the risk for mitragynine buildup and toxicity, some preliminary data suggest long-term kratom use may be associated with serious liver problems.
The Need for Treatment
As kratom use increases in the United States, federal agencies, public health institutions, and law enforcement must establish a coherent approach to the substance. Even more importantly, the family members of kratom users need to check in with their loved ones and ensure they get help. Kratom is not the miracle alternative to opioids as it was initially promoted. The drug has its own harmful effects, including the risk of overdose death. People who are using the drug and cannot stop must get help at qualified residential drug and alcohol addiction rehab centers as soon as possible.
- USNews. “Taking Kratom Claimed Her Son’s Life. Now She and Others Are Warning of the Dangers.” U.S. News, 2023. usnews.com
- NIDA. “Kratom.” National Institute on Drug Abuse, 2023. nida.nih.gov